Hail, Chautauqua
- When
- August 26, 4:59 PM CST
- Where
- Chautauqua County, 4 mi S of Cedar Vale
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.050, -96.500
3 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 26, 2:58 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 358 PM CDT FRI AUG 26 2005 .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCE OF THUNDERSTORMS THIS EVENING MAINLY IN SOUTHEAST KANSAS AND THE TIMING OF THE FRONT MOVING THROUGH IN THE MIDDLE OF NEXT WEEK. TONIGHT: LATEST VISIBLE SATELLITE LOOP SHOWING A VERY DIFFUSE BOUNDARY EXTENDING FROM NORTHERN HARPER...WICHITA...TO NEAR EMPORIA. MEANWHILE, SEVERAL OUTFLOW BOUNDARIES FROM STORMS EARLIER HAVE BEEN TRIGGERING A FEW STORMS IN PORTIONS OF SOUTHEAST KANSAS. THESE STORMS APPEAR TO BE ELEVATED, BUT THEY MAY BECOME SURFACE BASED AND TAP THAT GOOD CAPE. WOULD NOT BE SURPRISED TO SEE AN ISOLATED SEVERE STORM DEVELOP EARLY ON, BUT MOST OF THE CONVECTION WILL DISSIPATE BY EARLY EVENING WHICH WILL END THE FLOOD THREAT. AS A RESULT, WE HAVE DECIDED TO ELIMINATE THE FLOOD WATCH SINCE THE THREAT LOOKS TO BE ISOLATED. THE REMAINDER OF TONIGHT WE WILL SEE HIGH PRESSURE MOVE INTO THE REGION WHICH WILL ALLOW FOR CLEARING SKIES AND POSSIBLY SOME PATCHY MVFR FOG IN SOUTHEAST KANSAS. SATURDAY-SUNDAY: UPPER LEVEL RIDGE WILL FINALLY BUILD BACK INTO THE PLAINS AND PUSH THE SURFACE HIGH INTO THE FORECAST AREA. THIS HIGH WILL DOMINATE THE AREA WHICH WILL PROVIDE DRY AND RATHER MILD CONDITIONS. WET SOIL WILL PLAY A ROLE IN KEEPING THINGS A COUPLE OF DEGREES COOLER, BUT THE HUMIDITY WILL ALSO BE IN PLACE WHICH CAUSE THINGS TO BE HUMID. THERE IS SOME POTENTIAL FOR ELEVATED CONVECTION IN THE LEADING EDGE OF 850-700MB WARM AIR ADVECTION. THIS IS EVIDENT ON THE 310K THETA SURFACE, BUT THE MAIN QUESTION IS HOW MUCH MOISTURE WILL BE IN PLACE. MONDAY-FRIDAY: GFS ENSEMBLE/UKMET AND DGEX ARE LEANING MORE TOWARDS A SHARPER TROF MOVING INTO THE PACIFIC NORTHWEST AND RIDING THROUGH THE NORTHERN PLAINS AROUND MIDWEEK. HOWEVER, THE CANADIAN AND ECMWF ARE LEANING TOWARDS A WEAKER AND BROADER TROF. THERE IS STILL SOME UNCERTAINTY ON HOW THIS WILL PAN OUT, BUT WE ARE LEANING TOWARDS THE SHARPER TROF SOLUTION FOR NOW. THIS AGREES WITH HPC, WHICH WOULD BRING THE FRONTAL BOUNDARY THROUGH OUR FORECAST AREA SOMETIME BETWEEN WEDNESDAY NIGHT AND THURSDAY. AS A RESULT, WE THREW POPS IN DURING THIS TIMEFRAME. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 89 66 90 / 20 10 10 10 HUTCHINSON 67 90 66 90 / 10 10 10 10 NEWTON 68 89 67 90 / 20 10 10 10 ELDORADO 69 89 66 90 / 30 10 10 10 WINFIELD-KWLD 70 91 67 91 / 40 10 5 10 RUSSELL 65 91 65 90 / 10 10 10 10 GREAT BEND 66 91 65 90 / 10 10 10 10 SALINA 66 90 66 91 / 10 10 10 10 MCPHERSON 67 90 66 91 / 10 10 10 10 COFFEYVILLE 70 91 67 90 / 50 10 5 10 CHANUTE 70 89 66 89 / 40 10 5 10 IOLA 69 89 66 89 / 40 10 5 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && LAWSON/COX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 548 PM CDT FRI AUG 26 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 548 PM CDT FRI AUG 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A CLUSTER OF THUNDERSTORMS IN SOUTHEAST KANSAS WILL GRADUALLY DISSIPATE AS THE EVENING PROGRESSES. BEFORE THESE STORMS DISSIPATE, THE MAIN THREAT WILL BE LARGE HAIL UP TO QUARTER SIZE, DAMAGING WINDS AND HEAVY RAINFALL WHICH MAY PRODUCE SOME LOCALIZED FLOODING. SEE VARIOUS FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION ABOUT ONGOING FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL MOVE THROUGH CENTRAL AND SOUTHEAST KANSAS WEDNESDAY NIGHT AND THURSDAY. THIS FRONT COULD TRIGGER SOME THUNDERSTORMS ALONG IT. IT IT TOO EARLY TO TELL WHETHER OR NOT THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. SKYWARN SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL MEASUREMENTS OR FLOODING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON/LAWSON/COX
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
124 PM CDT FRI AUG 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM FLASH FLOOD COYVILLE 37.69N 95.90W
08/25/2005 WILSON KS EMERGENCY MNGR
YOU CANNOT GET INTO COYVILLE DUE TO WATER SURROUNDING THE
TOWN.
0817 AM FLASH FLOOD 1 S CASSODAY 38.02N 96.64W
08/25/2005 BUTLER KS EMERGENCY MNGR
HIGHWAY 177 CLOSED
0819 AM FLASH FLOOD EL DORADO 37.82N 96.86W
08/25/2005 BUTLER KS EMERGENCY MNGR
HIGHWAY 77 NORTH OF EL DORADO STILL OPEN BUT WATER
RUNNING OVER THE ROAD.
0819 AM FLASH FLOOD LEON 37.69N 96.78W
08/25/2005 BUTLER KS EMERGENCY MNGR
BLUESTEM ROAD BETWEEN HIGHWAY 400 AND 54 CLOSED DUE TO
HIGH WATER AT SEVERAL LOCATIONS.
0832 AM FLASH FLOOD EL DORADO 37.82N 96.86W
08/25/2005 BUTLER KS LAW ENFORCEMENT
WATER RESCUE BEING CONDUCTED NEAR 920 NORTH CORDY
0910 AM FLASH FLOOD EL DORADO 37.82N 96.86W
08/25/2005 BUTLER KS EMERGENCY MNGR
WALNUT RIVER APARTMENTS BEING EVACUATED DUE TO HIGH WATER
0917 AM FLASH FLOOD 1 S CLIMAX 37.70N 96.22W
08/25/2005 GREENWOOD KS LAW ENFORCEMENT
A PORTION OF HIGHWAY 99 BETWEEN HIGHWAY 54 AND HIGHWAY
400 IS CLOSED, LOCATION ESTIMATED TO BE 1 MILE SOUTH OF
CLIMAX. ALSO, COUNTY ROADS ARE FLOODED THROUGHOUT THE
COUNTY.
0940 AM FLASH FLOOD 10 S YATES CENTER 37.73N 95.74W
08/25/2005 WOODSON KS LAW ENFORCEMENT
APPROXIMATELY 9 HORSES DROWN. 2 FAMILIES WERE BEING
RESCUED DUE TO WATER SURROUNDING THEIR HOME. SEVERAL
CREEKS ARE OUT OF THEIR BANKS ACROSS THE SOUTHERN PART OF
THE COUNTY.
1005 AM FLASH FLOOD 5 W CHANUTE 37.67N 95.55W
08/25/2005 WILSON KS LAW ENFORCEMENT
TULAKES WAS SURROUNDED BY WATER.
1005 AM FLASH FLOOD NEW ALBANY 37.57N 95.93W
08/25/2005 WILSON KS LAW ENFORCEMENT
THIS AREA IS SURROUNDED BY WATER.
1016 AM FLASH FLOOD CHANUTE 37.67N 95.46W
08/25/2005 NEOSHO KS LAW ENFORCEMENT
SEVERAL ROADS CLOSED IN THE NORTHWEST PART OF THE COUNTY.
1210 PM FLASH FLOOD COTTONWOOD FALLS 38.37N 96.54W
08/25/2005 CHASE KS LAW ENFORCEMENT
WATER AND ROAD DEPARTMENT REPORTED WIDESPREAD FLOODING OF
COUNTY ROADS.
1236 PM FLASH FLOOD CLIMAX 37.72N 96.22W
08/25/2005 GREENWOOD KS LAW ENFORCEMENT
HIGHWAY 99 IS STILL CLOSED IN 2 LOCATIONS. ONE IS NEAR
CLIMAX WHILE THE OTHER IS NEAR HAMILTON.
0132 PM FLASH FLOOD PETROLIA 37.75N 95.47W
08/25/2005 ALLEN KS LAW ENFORCEMENT
MAIN ROAD TO PETROLIA IS FLOODED. SEVERAL COUNTY ROADS
ARE ALSO FLOODED.
0132 PM FLASH FLOOD HUMBOLDT 37.81N 95.44W
08/25/2005 ALLEN KS LAW ENFORCEMENT
WATER OVER THE ROAD AROUND HUMBOLDT.
0330 PM FLOOD 1 S ERIE 37.55N 95.24W
08/25/2005 NEOSHO KS EMERGENCY MNGR
EAST OF ASH GROVE CEMENT PLANT, A LEVY BROKE LEAVING A 45
FOOT HOLE. NEOSHO RIVER WATERS FLOODED 4 BUSINESSES, THE
CITY PARK, AND COUNTY ROADS NEAR THE AREA.
&&
TESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 402 PM CDT FRI AUG 26 2005 KSZ093-094-098-262130- CHAUTAUQUA-COWLEY-ELK- 402 PM CDT FRI AUG 26 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...COWLEY AND ELK COUNTIES... AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 7 MILES WEST OF HOWARD TO DEXTER...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT FRI AUG 26 2005 KSZ070-094-262200- ELK-GREENWOOD- 435 PM CDT FRI AUG 26 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELK AND GREENWOOD COUNTIES... AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF TORONTO TO GRENOLA...AND MOVING EAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 501 PM CDT FRI AUG 26 2005 KSZ070-071-095-262215- GREENWOOD-WILSON-WOODSON- 501 PM CDT FRI AUG 26 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GREENWOOD...WILSON AND WOODSON COUNTIES... AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF FALL RIVER...OR 17 MILES SOUTHWEST OF YATES CENTER...AND MOVING EAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 514 PM CDT FRI AUG 26 2005 KSZ070-071-093>095-098-262230- CHAUTAUQUA-COWLEY-ELK-GREENWOOD-WILSON-WOODSON- 514 PM CDT FRI AUG 26 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...SOUTHEAST COWLEY...ELK... GREENWOOD...WILSON AND WOODSON COUNTIES... AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF TORONTO TO ELK FALLS TO 6 MILES SOUTHWEST OF CEDAR VALE...AND MOVING EAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 527 PM CDT FRI AUG 26 2005 KSZ070-094-095-098-099-262245- CHAUTAUQUA-ELK-GREENWOOD-MONTGOMERY-WILSON- 527 PM CDT FRI AUG 26 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...ELK...GREENWOOD...MONTGOMERY AND WILSON COUNTIES... AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF TORONTO TO LONGTON TO CEDAR VALE...AND MOVING EAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
The Wichita radar (KICT), 107 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Downed limbs.
Downed limbs. (CO-OP Observer.)
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476133, 5476134, 5476135, 5476136.